Apr 24, 2013
Hello doc I am on truvada + prezista + norvir from 1 year. Undetectable after 2 months and CD4 600. Had my bones scan and results show some osteopenia. My doc is considering to stop truvada. What new regimen would you suggest? I am afraid to start new drugs because I was doing fine with this. At least I wish to have a simplification.
Response from Dr. Henry
The bone story in HIV+ patients on treatment is complicated and not fully understood. First, osteopenia is fairly common in the general population with low vitamid D levels, low testosterone levels, alcohol and tobacco use, underweight/inactivity and other causes contributing. ALthough the tenofovir in Truvada has been linked to bone problems the overall rate of clinically significant problems has been low. Furthermore, a number of studies have shown that starting effective HIV treatment (with or without tenofovir) is associated with a modest decrease in bone mineral density in the first 6-12 months and then the situation appears to stabilize. Osteopenia reflects less of a bone mineral loss than osteporosis so if you have osteopenia as determined by DEXA scanning that is not necessarily a reason to switch off Truvada (working on other risk factors and taking vitamin D and calcium supplements often recommended in that setting). Whether switching to alternative HIV regimen (ie abacavir instead of tenofovir DF if HLA *B5701 negative) results in clinically significant improvement has not been proven but may be considered in some cases. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can HIV Be Transmitted Through Touching An Open Scab?
- Ache In Testicles After Lap Dance Worried I Have HIV
- Achy Balls After Handjob Worried I Have HIV
- Blisters After Licking Penis Worried I Have HIV
- Dry Mouth After Anal Sex Bottom Worried I Have HIV
- White Bumps After Anal Sex Top Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.